Tennessee, 2019

Hail in Tennessee, June 26, 2019

June 26, 2019 · NWS MEG · 1 event in 1 county or zone

A passing disturbance in northwest flow aloft generated several thunderstorms of which one reached severe limits across portions of northwest Tennessee during the early evening hours of June 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing disturbance in northwest flow aloft generated several thunderstorms of which one reached severe limits across portions of northwest Tennessee during the early evening hours of June 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 26, 2:55 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 26, 2:55 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
355 PM CDT Wed Jun 26 2019

.DISCUSSION...

Radar and satellite imagery currently shows multi-cellular
thunderstorms over eastern MO and northern AR moving east-
southeast. A trough is shown on analysis charts over southeast MO
which is helping trigger thunderstorm development. The storms
will likely hold together as they head towards the northern
portions of our CWA. MLCAPE is currently 3,500 J/kg or higher in
some spots with MUCAPE as high as 6,000 J/kg, so there is plenty
of instability to work with. Most of the storms aren't expected to
reach severe limits due to low bulk shear values with most areas
seeing approximately 10kts of sfc-6km shear. That said, a few
isolated strong-to-severe storms can't be ruled out given the
setup and high instability. If storms start to train, flooding
will also be a concern with corfidi downshear and upshear values
of 5-15kts shown on short term models.

The typical Summer-like weather will continue through the next
week with a more meridional longwave pattern expected as we
progress through the coming days. A ridge will build over the
eastern portion of CONUS, providing a consistent southerly flow
over the Mid-South. The theme for the next week will be rinse-and-
repeat. Diurnal showers and storms developing during daytime
heating is expected. Isolated-to-scattered convective
thunderstorms will develop every afternoon for the next week with
tomorrow being the best shot at seeing thunderstorms.

Temperatures will be relatively consistent with a persistant
ridge situated over eastern CONUS with no strong disturbances or
fronts expected to move through the area. Highs will mainly be in
the low 90s with lows dropping down into the low 70s most nights.
Winds will remain light from the south 5-10mph.

Looking further into the long range, it looks like the ridge will
finally break down by the end of next week as we see more of a
zonal flow over CONUS. Models show slightly cooler temperatures
arriving by the end of next week as well.

KRF

&&

.PREV DISCUSSION... /issued 1228 PM CDT Wed Jun 26 2019/

UPDATE...

Updated to include 18z aviation discussion.

PREV DISCUSSION... /issued 1052 AM CDT Wed Jun 26 2019/

DISCUSSION...
Current satellite imagery shows mostly clear skies over the Mid-
South with some mid and high level clouds over the region. Showers
and storms are currently situated over southwest MO associated
with a weak trough. The system will likely have a tough time
getting its act together with very low shear values expected
across the region. However, I've kept a slight chance for showers
and storms over the area for this afternoon and evening as that
weak system moves through our northern counties - especially
given the unstable atmosphere with CAPE values of 3,000 J/kg or
higher forecast. The best chance for showers and storms this
afternoon/evening will be in northeast AR and western TN.

KRF

PREV DISCUSSION... /issued 421 AM CDT Wed Jun 26 2019/

Moisture surging northward early this morning has held together
and may produce a couple hundredths of an inch of light rain over
north Mississippi before noon. Have updated the morning forecast
accordingly.

JAB

PREV DISCUSSION... /issued 257 AM CDT Wed Jun 26 2019/

DISCUSSION...

Currently across the Midsouth cloud coverage ranged from mostly
clear skies in the northwest to mostly cloudy south of I-40.
Temperatures were running a few degrees warmer than last night
with every station checking in with 70s. Winds were mainly from
the south or southwest at 5-10 mph. Light fog was being observed
in Dunklin County Missouri and adjacent to the Tennessee River.
To note upstream MCS in southeast Kansas is chugging along towards
the southeast despite the CAM's prediction.

For today and tonight...mostly dry this morning with patchy fog
over the area dissipating by 9 am. Denser fog is not expected due
to both an uptick in wind speeds and/or cloud cover.

Models are in agreement that the flow throughout the column will
weaken today as a Col region sets up between two upper level
highs...one to the east over the southeast Atlantic and the other
west over the Southern Rockies. This set-up should channel deeper
moisture seen on IR satellite from the Texas Coast up into the
Lower Mississippi Valley. Meanwhile the clouds and potentially a
weak outflow from the aforementioned complex in Kansas may sneak
into the northwest counties later today. By afternoon forecast
soundings show surface- based CAPE amounts above 4K
areawide...with no CIN. Showers and thunderstorm coverage should
slightly increase as a result with activity waning this evening.
Highs will be near 90F with lows near 70F...or quite seasonal.

Thursday through Sunday...each day should roughly be nearly the
same. Though by the end of this period models indicate a shift in
the western ridge to the upper Midwest...producing stronger
southwest winds aloft. Daily convection is anticipated and again
be diurnally driven. The GFS remains the most bullish with QPF
totals...with WPC 5-day amounts now lowering to under an inch
after taking into account the drier runs from the NAM and ECMWF.
Not sure why the drier trends all of a sudden from these models as
the upper level heights don't really change and the area will not
be capped as moisture feeds northeast from the western Gulf
Coast. Have leaned more with the GFS keeping afternoon rain
chances at least in the 30-40 percent range and 10-20 percent in
the evening/overnight. Outflows from storms should introduce new
convection during the peak heating hours. It does appear though
that south of I-40 may have a better threat for rain later this
weekend. Highs this period will fall between 87F- 92F...with lows
68F- 73F. Highest heat indices will be in the 93-97F range.

Early next week...as the upper level highs shift both north and
the Bermuda southeast the weakness between them will gradually
pull away from the area and drift back into the Rio Grande
Valley. By early Tuesday the entire Mississippi and Ohio Valleys
will be under one ridge axis...that will then shift east on
Wednesday. Southwest flow in the mid and upper levels will
increase to 25-35kts and this may be just enough for better storm
organization and rainfall coverage. Highs will be in the lower
90s with lows near 70F. Heat indices will creep closer to 100F.

JAB

AVIATION...
18z TAFs

Mostly VFR conditions will prevail the entire period. A few
thunderstorms could pop up this afternoon INVOF JBR and MKL. Winds
will be southwesterly this afternoon, becoming calm overnight.
Calm winds could result in some radiation fog at MKL and TUP,
producing temporary MVFR visibilities. Dry conditions continue on
Thursday afternoon with winds under 7 knots.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 26, 2:00 AM CST, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
300 AM CDT Wed Jun 26 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-271000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
300 AM CDT Wed Jun 26 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, Jun 26, 2:08 PM CST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
308 PM CDT Wed Jun 26 2019

ARZ028-TNZ048-262100-
Mississippi AR-Lauderdale TN-
308 PM CDT Wed Jun 26 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Northern Mississippi County in eastern Arkansas...
West central Lauderdale County in western Tennessee...

At 308 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dell, or 7 miles
northwest of Osceola, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Mississippi and west central Lauderdale Counties
should monitor this storm closely.

LAT...LON 3570 9016 3588 9015 3591 8977 3564 8978
TIME...MOT...LOC 2008Z 272DEG 11KT 3579 9007
Special weather statement, Jun 26, 3:22 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
422 PM CDT Wed Jun 26 2019

MOZ113-262145-
Dunklin MO-
422 PM CDT Wed Jun 26 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Dunklin County in southeastern Missouri...

At 422 PM CDT...a strong thunderstorm producing winds 30 to 40 mph
was located near Qulin, or 10 miles southeast of Poplar Bluff,
moving east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Dunklin County should monitor this storm
closely.

LAT...LON 3663 8996 3649 8996 3650 9022 3652 9022
      3654 9021 3655 9019 3657 9018 3659 9019
      3660 9017 3661 9017 3661 9016 3662 9015
      3663 9015
TIME...MOT...LOC 2122Z 277DEG 28KT 3665 9029
Special weather statement, Jun 26, 3:24 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
424 PM CDT Wed Jun 26 2019

MOZ115-TNZ001-262200-
Pemiscot MO-Lake TN-
424 PM CDT Wed Jun 26 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Pemiscot County in southeastern Missouri...
Southwestern Lake County in western Tennessee...

At 423 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Deering, or near Hayti, moving northeast at
30 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in Pemiscot and southwestern Lake Counties should monitor this
storm closely.

LAT...LON 3640 8967 3640 8965 3641 8961 3640 8959
      3639 8959 3630 8953 3606 8980 3617 8993
      3639 8990 3639 8975 3643 8973
TIME...MOT...LOC 2123Z 215DEG 26KT 3617 8982

SGW
Special weather statement, Jun 26, 3:57 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
457 PM CDT Wed Jun 26 2019

ARZ009-262230-
Clay AR-
457 PM CDT Wed Jun 26 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Northern Clay County in eastern Arkansas...

At 457 PM CDT...a strong thunderstorm producing winds up to 40 mph
was located over Corning, moving east at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Clay County should monitor this storm closely.

LAT...LON 3650 9017 3628 9018 3631 9066 3650 9063
TIME...MOT...LOC 2157Z 271DEG 15KT 3642 9054
Special weather statement, Jun 26, 4:03 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
503 PM CDT Wed Jun 26 2019

MOZ115-TNZ001-262230-
Pemiscot MO-Lake TN-
503 PM CDT Wed Jun 26 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Northeastern Pemiscot County in southeastern Missouri...
Northwestern Lake County in western Tennessee...

At 503 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Bolton, or near Hayti, moving northeast at 15
mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern Pemiscot and northwestern Lake Counties should
monitor this storm closely.

LAT...LON 3646 8948 3646 8945 3645 8943 3638 8951
      3642 8954 3640 8959 3634 8955 3623 8968
      3629 8984 3639 8976 3639 8975 3643 8973
      3640 8967 3641 8962 3641 8958 3643 8954
      3648 8952 3650 8954 3650 8950
TIME...MOT...LOC 2203Z 213DEG 13KT 3631 8975

SGW
Special weather statement, Jun 26, 5:20 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
620 PM CDT Wed Jun 26 2019

ARZ009-018-026-028-MOZ113-115-262345-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
620 PM CDT Wed Jun 26 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Clay County in eastern Arkansas...
Pemiscot County in southeastern Missouri...
Dunklin County in southeastern Missouri...

At 619 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds up to 40 mph was located near Rector, moving east at
25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene...northeastern Craighead...northwestern
Mississippi...Clay...Pemiscot and Dunklin Counties should monitor
this storm closely.

LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
      3640 8964 3594 8979 3592 9087 3608 9082
      3615 9075 3615 9081 3629 9081 3628 9075
      3641 9075 3641 9077 3643 9077 3650 9074
      3650 9022 3663 9015
TIME...MOT...LOC 2319Z 270DEG 23KT 3631 9033

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Obion

When
June 26, 5:40 PM CST to 5:45 PM CST
Where
Obion County, 0.8 mi W of South Fulton to 0.69 mi ESE of South Fulton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.501, -88.885

Quarter size hail in South Fulton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829179.